Thyroid Disease Forum banner

1 - 11 of 11 Posts

·
Registered
Joined
·
6 Posts
Discussion Starter · #1 ·
Hi - I'm new here and have just started researching forums to see if anyone else has been in the same boat as us...

Three years ago, my husband was diagnosed with hashimoto's hypothyroidism. He was experiencing zero side effects, but his numbers were very bad and hypothyroidism runs in his family. As he got treated for hypothyroidism, he started experiencing significant decrease in energy and libido. It has continually gotten worse. He's been on a medication regime with Synthroid for about a year now that is doing wonders for his numbers. But his energy and libido have taken a huge dive. We've seen a traditional endocrinologist as well as two naturopaths. No one can figure it out. He even got on testosterone injections (his T levels were on the low end, though not below the range), and that didn't help at ALL. (And he got to experience all the negative side effects of T injections with none of the energy rewards it was supposed to bring.)

I feel like there is a correlation between Synthroid and all this. I know for 99% of people, Synthroid works wonders on INCREASING energy and libido. But is there anyone out there in the internet world who has experienced a DECREASE in energy and libido as a side effect of Synthroid?
 

·
Registered
Joined
·
671 Posts
Some people have a reaction to synthetic.

I am one of them.

I now take armour thyroid and I feel much better.

The synthetic made all my symptoms much worse to where it made me feel as if I was being poisoned.
 

·
Premium Member
Joined
·
7,065 Posts
What do his lab look like (with the reference ranges, please)?

It can be a really tricky balance when you adjust testosterone AND thyroid levels at the same time. When did he start TRT vs the thyroid mess. They impact each other. Has he only tried the testosterone injections? How much is he getting and how often? TRT will shrink the gonads and if not properly medicated, can absolutely cause a decrease in libido.
 
  • Like
Reactions: Lovlkn

·
Registered
Joined
·
6 Posts
Discussion Starter · #4 ·
Joplin1975 - The testosterone and thyroid were not adjusted at the same time. His thyroid had been doing well on meds for a year before we started the testosterone.
 

·
Registered
Joined
·
6 Posts
Discussion Starter · #5 ·
Thank you! Was your reaction to synthetic similar to his - lack of energy, libido, etc.? His first thyroid med was levothyroxine - which he had been on for about a year. His numbers weren't perfect, so they switched him to synthroid over a year ago. Since then, his numbers have been great but he has experienced no change in how he feels. I can't remember if he was ever on Nature Throid, but I know he hasn't ever tried Armour Thyroid.

Some people have a reaction to synthetic.

I am one of them.

I now take armour thyroid and I feel much better.

The synthetic made all my symptoms much worse to where it made me feel as if I was being poisoned.
 

·
Registered
Joined
·
671 Posts
I had the two symptoms you describe plus much more.

And most of the symptoms started two weeks after starting (T4 only synthetic hormone) Levothyroxine.

Crippling muscle and joint pain and upper stomach pain were the worst of the symptoms.

It became so bad I would have to stop taking it but the doctor I had at the time would not offer any other hormone except synthetic. So I would start a different brand only to have to stop again and so on. This went on for 3 years until I eventually sought a new doctor who had no problem letting me try natural desiccated thyroid which made a big difference in just a few weeks.

It is not a perfect drug in my experience. I still have some symptoms with my stomach but it's much better than the alternative hormone and is the only other option we have.

If you do the research you will find that the majority of people can not tolerate synthetic thyroid medication.

If you can find a doctor who prescribes desiccated thyroid it's worth a try to help get your husband back the way he used to be.
 

·
Premium Member
Joined
·
7,065 Posts
Ok so jut to be clear, everything was fine of Levo but whe.n he made the switch to Synthroid, problems started?
 

·
Registered
Joined
·
6 Posts
Discussion Starter · #8 ·
No. Problems started as soon as he started getting treated for hypothyroidism. His treatment began with Levo. A year into it, they switched to Synthroid. He felt equally crappy on both. It was gradual too... the higher the Levo dose, the worse he felt. Until he got to a maintained Levo dose, at which point he started feeling equally the same amount of bad. He's had that same feeling since switching to Synthroid a year ago.

Other possible theories are that his Free T4 is high (in June, it was 1.5, range is 0.8 to 1.8), possibly making his reverse T3 high (hasn't had this lab drawn recently), or that his Free T3 is too low (in June, it was 3.8, range is 2.3 to 4.2).

Ok so jut to be clear, everything was fine of Levo but whe.n he made the switch to Synthroid, problems started?
 

·
Premium Member
Joined
·
7,065 Posts
Ok:

1) has he had labs drawn since June? If you can include as much lab work info as possible, we can be more helpful.

2) at what point did he start testosterone treatment?
 

·
Registered
Joined
·
6 Posts
Discussion Starter · #10 ·
Thanks so much for sharing your experience. It gives me hope that perhaps the answer could be as simple as switching medications. Now here's hoping our doctor is on board.

I had the two symptoms you describe plus much more.

And most of the symptoms started two weeks after starting (T4 only synthetic hormone) Levothyroxine.

Crippling muscle and joint pain and upper stomach pain were the worst of the symptoms.

It became so bad I would have to stop taking it but the doctor I had at the time would not offer any other hormone except synthetic. So I would start a different brand only to have to stop again and so on. This went on for 3 years until I eventually sought a new doctor who had no problem letting me try natural desiccated thyroid which made a big difference in just a few weeks.

It is not a perfect drug in my experience. I still have some symptoms with my stomach but it's much better than the alternative hormone and is the only other option we have.

If you do the research you will find that the majority of people can not tolerate synthetic thyroid medication.

If you can find a doctor who prescribes desiccated thyroid it's worth a try to help get your husband back the way he used to be.
 

·
Registered
Joined
·
6 Posts
Discussion Starter · #11 ·
He started T about five months after getting on synthroid. The only labs he has had re-tested since June are testosterone.

June labs were:

TSH is at 1.94 (0.4-4.5)

Free T4 is great at 1.5 (0.8-1.8)

Free T3 is also great at 3.8 (2.3-4.2)

Thyroid Peroxidase Antibodies (the autoimmune Hashimoto's component) are high at 327 (less than 9)----just another reminder to cut out gluten!

Testosterone is low at 193 (250-827)

Estradiol is fine at 27 (needs to be less than 39)

DHEA is good at 223 (106-464)

He got off testosterone two weeks before taking the below test and is already producing better than his body was responding with the testosterone injections.

Testosterone, Serum

258 ng/dL

L

348-1197

Free Testosterone(Direct)

6.8 pg/mL

L

8.7-25.1

Ok:

1) has he had labs drawn since June? If you can include as much lab work info as possible, we can be more helpful.

2) at what point did he start testosterone treatment?
 
1 - 11 of 11 Posts
Top